Thunderstorm Wind, Hitchcock
- When
- September 11, 9:19 PM CST
- Where
- Hitchcock County, 4.31 mi N of Trenton Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.241, -101.045
Thunderstorms produce damaging wind gusts up to 56 kts in southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce damaging wind gusts up to 56 kts in southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 11, 4:46 PM CST, 4 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 446 PM MDT Wed Sep 11 2019 .SHORT TERM...(This evening through Thursday) Issued at 311 PM MDT Wed Sep 11 2019 Looking aloft we see the 500mb closed low starting to tighten and become a closed low by 21s centered over the Montana Wyoming state line. At the surface we see the corresponding front making it's way across the rockies as of 19 Z, with a stationary boundary drifting diagonally from the Dundy/Hitchcock County, Nebraska line to Stratton, Colorado. As of 2:30 pm MT, a Severe Thunderstorm Watch was issued until 10:00 PM MT. Threats expected will be large winds, damaging hail, and a potential tornado or two. Convective parameters looked much better, so confidence is now high on impacts to our northern CWA counties. The cold front will pass late this evening, but winds will continue to remain strong after the frontal passage. Expecting winds to sit around 25 knots with large gusts. Storms are expected to form individually then develop into a bowing line later in the event. .LONG TERM...(Friday through Wednesday) Issued at 109 PM MDT Wed Sep 11 2019 A trough over the northern Midwest moves northeast into eastern Canada Friday as a ridge moves over the northern Plains. With high pressure over the southern U.S., almost zonal flow aloft sits over the central Plains through Saturday. As a trough moves east to the Canada/U.S. coastline, a ridge builds over the central U.S. Sunday. The trough moves over the West Coast by Tuesday. By Thursday, the trough moves over the Intermountain West with the ridge over the eastern U.S. Leeside troughing redevelops along the Front Range Saturday continuing through the extended forecast period. High temperatures in the lower 80s to 90s and lows in the lower 50s to upper 60s are expected under dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 445 PM MDT Wed Sep 11 2019 Thunderstorms will be possible at either terminal at the beginning of the period (00-06Z), though the relative best chance will be at the MCK terminal. Thereafter, VFR conditions are anticipated to prevail through the remainder of the TAF period. Breezy southerly winds (15-25 knots gusting to ~30 knots) will persist through this evening, abruptly shifting to the WNW-NNW at 15-25 knots with gusts to ~30 knots in the wake of a frontal passage around or shortly after midnight MDT (~06Z). Breezy WNW-NW winds will persist through the day Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 241 PM MDT Wed Sep 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 241 PM MDT Wed Sep 11 2019 /341 PM CDT Wed Sep 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued for the following counties until 10 PM MDT/11 PM CDT tonight: Yuma county in Colorado, Dundy, Hitchcock, and Red Willow counties in Nebraska, and Cheyenne and Rawlins counties in Kansas. Strong to severe thunderstorms are expected this afternoon into the evening hours, with the strongest storms expected north of Highway 36. Hail up to 2 inches in diameter, wind gusts of 70-80 MPH, and brief tornadoes may occur. The threats will shift to primarily wind by mid evening as the storms form a line and move east across Nebraska and Northern Kansas. This evening as the cold front moves through, northwest winds will rapidly increase for an hour or so, with wind gusts as high as 40-50 MPH. This narrow corridor of winds will move southeast across the Tri- State Area during the evening behind the storm activity. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 NNE SHARON SPRINGS 38.99N 101.70W
09/11/2019 E0.88 INCH WALLACE KS TRAINED SPOTTER
ALSO REPORTED SOME GUSTY WINDS, BUT NO TREE
BRANCHES BROKEN.
&&
JRPSpecial Weather Statement National Weather Service Goodland KS 552 PM MDT Wed Sep 11 2019 KSZ013-120015- Sherman KS- 552 PM MDT Wed Sep 11 2019 ...SPECIAL WEATHER STATEMENT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Ruleton, moving northeast at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Goodland and Ruleton. This includes Interstate 70 in Kansas between mile markers 9 and 22. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northwestern Kansas. LAT...LON 3918 10200 3957 10173 3947 10143 3913 10191 TIME...MOT...LOC 2352Z 218DEG 47KT 3930 10180 DDT
Special Weather Statement National Weather Service Goodland KS 628 PM MDT Wed Sep 11 2019 KSZ013-120045- Sherman KS- 628 PM MDT Wed Sep 11 2019 ...SPECIAL WEATHER STATEMENT... At 628 PM MDT, Doppler radar was tracking a strong thunderstorm near Goodland, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Goodland. This includes Interstate 70 in Kansas between mile markers 13 and 22. LAT...LON 3922 10176 3927 10186 3950 10167 3942 10151 TIME...MOT...LOC 0028Z 215DEG 16KT 3932 10176 DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL GOODLAND 39.35N 101.71W
09/11/2019 E0.50 INCH SHERMAN KS NWS EMPLOYEE
DELAYED REPORT.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 12 W WINONA 39.06N 101.47W
09/11/2019 E1.50 INCH LOGAN KS PUBLIC
DELAYED REPORT VIA SOCIAL MEDIA. ALSO
REPORTED THE GROUND WAS HALF COVERED WITH
HAIL AND THEY RECEIVED 0.55 INCHES OF
RAINFALL. TIME ESTIMATED BASED ON RADAR.
&&
JRPSpecial Weather Statement National Weather Service Goodland KS 837 PM MDT Wed Sep 11 2019 COZ090>092-KSZ001-002-013-027-NEZ079-080-120500- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Sherman-Wallace-Dundy-Hitchcock- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Sharon Springs, Benkelman, Culbertson, Trenton, Stratton Ne, and Palisade 837 PM MDT Wed Sep 11 2019 /937 PM CDT Wed Sep 11 2019/ ...Strong Northerly Winds in the Wake of a Cold Frontal Passage this Evening... Strong winds are expected behind a cold front surging southeast through eastern Colorado into western Kansas this evening. Southerly winds in advance of the front will abruptly shift to the north and increase to 25 to 35 mph with gusts up to 50 mph behind the front. Automated observing sites in Limon and Akron, Colorado reported wind gusts ranging from 45 to 55 mph at 8 pm MDT. Winds of this magnitude may result in hazardous travel conditions, particularly on west-east routes such as Interstate 70. Vincent
The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856066, 856067.